Decreasing thyroid-stimulating hormone

Other than hyperthyroidism, what can cause a decrease in thyroid-stimulating hormone (TSH) level?
—Louis H. McCormick, MD, Franklin, La

TSH may be subject to feedback mechanisms beyond the well-known pathways associated with the various forms of thyroid hormone itself. For example, dopamine, somatostatin, and glucocorticoids may lower TSH levels. In most cases, this lowering is temporary and ultimately overcome by the normal feedback mechanisms associated with free thyroxine (T4). A concrete example of this phenomenon might be observed in a hospitalized patient receiving glucocorticoids or dopamine as part of his therapy. A more important and more common scenario, however, would be to consider central hypothyroidism. Due to a problem in the pituitary, the hypothalamus, or the pituitary-hypothalamic axis, a patient can have trouble secreting TSH irrespective of serum T4 levels and is thus centrally hypothyroid. This is one of the reasons some authorities caution against the use of TSH alone in evaluating a patient's thyroid axis.
—Christopher Ruser, MD
(132-5)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters